Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 161, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 3:14 PM CDT for Rusk County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 5, 2019, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Rusk County, WI
The radar
The Duluth radar (KDLH), 169 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
447
WUUS53 KMPX 052014
SVRMPX
WIC107-052100-
/O.NEW.KMPX.SV.W.0161.190805T2014Z-190805T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Mon Aug 5 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Rusk County in northwestern Wisconsin...
* Until 400 PM CDT.
* At 314 PM CDT, a severe thunderstorm was located near Weyerhaeuser,
or 15 miles west of Ladysmith, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ladysmith, Bruce, Hawkins, Weyerhaeuser, Tony, Glen Flora, Ingram
and Rusk County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4540 9110 4540 9153 4543 9155 4558 9153
4564 9129 4563 9067 4547 9067
TIME...MOT...LOC 2014Z 248DEG 37KT 4552 9141
HAIL...1.25IN
WIND...60MPH
$$
CTG4 follow-up statements
139
WWUS53 KMPX 052028
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Mon Aug 5 2019
WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
328 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...
At 327 PM CDT, a severe thunderstorm was located near Exeland, or 9
miles northwest of Ladysmith, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ladysmith, Bruce, Hawkins, Tony, Glen Flora, Ingram and Rusk County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4540 9110 4547 9128 4564 9131 4564 9129
4563 9067 4547 9067
TIME...MOT...LOC 2027Z 248DEG 37KT 4557 9122
HAIL...1.25IN
WIND...60MPH
$$
CTG365
WWUS53 KMPX 052038
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Mon Aug 5 2019
WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
338 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...
At 337 PM CDT, a severe thunderstorm was located 9 miles southeast of
Exeland, or 10 miles north of Ladysmith, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ladysmith, Hawkins, Tony, Glen Flora, Ingram and Rusk County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4540 9110 4564 9118 4563 9067 4547 9067
TIME...MOT...LOC 2037Z 248DEG 37KT 4561 9107
HAIL...1.25IN
WIND...60MPH
$$
CTG330
WWUS53 KMPX 052049
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Mon Aug 5 2019
WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
349 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...
At 349 PM CDT, a severe thunderstorm was located 12 miles southeast
of Winter, or 16 miles northeast of Ladysmith, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hawkins, Glen Flora and Ingram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4543 9094 4564 9102 4563 9067 4547 9067
TIME...MOT...LOC 2049Z 248DEG 37KT 4566 9090
HAIL...1.25IN
WIND...60MPH
$$
CTG307
WWUS53 KMPX 052050
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT Mon Aug 5 2019
WIC107-052100-
/O.EXP.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
350 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSK COUNTY WILL
EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.
LAT...LON 4543 9094 4564 9102 4563 9067 4547 9067
TIME...MOT...LOC 2050Z 248DEG 37KT 4566 9090
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 300 PM CDT Mon Aug 5 2019 First batch of severe storms moved across the Twin Cities, and into west central Wisconsin since noon. Another area of storms were developing along the main cold front from near Montevideo in west central Minnesota, to St. Cloud, and near Rush City in east central Minnesota. This line will affect most of southern Minnesota, and into parts of west central Wisconsin through the early evening. Severe storms will be possible as bulk wind shear are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was the case as baseball size hail occurred in the western part of the Twin Cities around 1 PM CDT. Once the storms move out of the state, a refreshing air mass will spread across the Upper Midwest for Tuesday. Another cold front will enter northwest Minnesota Tuesday night, but it shouldn't affect central Minnesota until well past midnight, and into Wednesday. .LONG TERM...(Wednesday through Monday) Issued at 245 PM CDT Mon Aug 5 2019 Thunderstorms still look possible Wednesday afternoon/evening as a cold front moves through the area, although some uncertainty exists in just how widespread they may be as the best upper level forcing remains off to the north and south. An environment favorable for strong to severe storms will develop during the afternoon ahead of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of effective bulk shear. There is still some disagreement among models in timing the front as it moves through the area, which leads to uncertainty on where the best potential for severe weather sets up during the afternoon/evening. The slower solutions bring the front through during the afternoon/evening which could result in at least some potential for strong/severe storms area-wide, while the faster solutions moving the front through during the morning/afternoon and potentially keep the threat south into Iowa. After the front moves through, drier weather is weather is expected through the rest of the work week. A more active pattern is expected to develop over the weekend and into next week, as ridging/northwest flow aloft flattens into faster zonal flow in response to a trough coming ashore in the Pacific Northwest. Typical spread exists in the models at this range, but expect at least a few chances at showers and thunderstorms during this time period. Expect temperatures to be seasonable into next week, with highs and lows within a few degrees of climatological values. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 5 2019 Earlier convection that was across central Minnesota has exited west central Wisconsin. However, additional storms, locally severe had developed west of the Twin Cities. The best chance of widespread convection with TSRA/strong winds will occur from KRWF- KMSP-KRNH and southward this afternoon. Hard to determine timing so will continue with tempo periods until there is a better handle on timing this afternoon. Any storm this afternoon will be capable of producing very strong winds and hail. Between 21-00z, conditions will slowly improve across central Minnesota, with the bulk of the TSRA in south central Minnesota. Between 00-03z, most of the activity will be south of MPX TAF sites, with a northwest wind developing. BR/FG will be possible toward sunrise. KMSP... Current TSRA west of the cities will affect KMSP by 18z, and likely continue for a half hour to an hour. Strong winds, and hail are likely within 10 NM of the airport, but not necessary affecting the terminal. Conditions should improve between 21-00z, with most of the activity south of the airport after 00z. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts.&& .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...ETA AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1052 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1052 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are likely this afternoon. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 5, 1:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 1 NW COON RAPIDS 45.17N 93.29W
08/05/2019 M58 MPH ANOKA MN MESONET
MESONET STATION AS738 COON RAPIDS.
&&
BPHLocal storm report, Aug 5, 2:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL HAM LAKE 45.25N 93.24W
08/05/2019 M2.00 INCH ANOKA MN PUBLIC
TIME ESTIMATED.
&&
CEOLocal storm report, Aug 5, 2:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL FOREST LAKE 45.27N 92.99W
08/05/2019 M1.50 INCH WASHINGTON MN PUBLIC
TIME ESTIMATED.
&&
CEOSpecial weather statement, Aug 5, 2:57 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Aug 5 2019
WIZ023-025-027-028-052045-
Chippewa-St. Croix-Dunn-Eau Claire-
257 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUNN...SOUTHEASTERN ST.
CROIX...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES...
At 256 PM CDT, a strong thunderstorm was located near Knapp, or 12
miles west of Menomonie, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eau Claire, Menomonie, Woodville, Elk Mound, Knapp, Rock Falls,
Wilson, Cedar Falls, Caryville, Tainter Lake, Hersey and Downsville.
This includes Interstate 94 in Wisconsin between mile markers 23 and
62.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4466 9162 4468 9165 4468 9168 4484 9214
4486 9214 4485 9218 4491 9234 4504 9226
4495 9151
TIME...MOT...LOC 1956Z 284DEG 36KT 4493 9215
CTGSpecial weather statement, Aug 5, 3:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon Aug 5 2019
MNZ051-052030-
Sherburne-
306 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHERBURNE COUNTY...
At 305 PM CDT, a strong thunderstorm was located near Zimmerman, or
18 miles north of Buffalo, moving southeast at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Elk River, Otsego, Big Lake, Zimmerman, Becker, Orrock and Sherburne
National Wildlife Refuge.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 206 and 217.
U.S. Highway 169 between mile markers 159 and 170.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4544 9351 4525 9352 4524 9352 4529 9357
4530 9365 4543 9392 4550 9367
TIME...MOT...LOC 2005Z 299DEG 19KT 4544 9373
ETASpecial weather statement, Aug 5, 3:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Aug 5 2019
WIZ015-016-027-052100-
Chippewa-Barron-Rusk-
307 PM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RUSK...
NORTHERN CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES...
At 306 PM CDT, strong thunderstorms were clustered 9 miles west of
Sheldon, or 11 miles south of Ladysmith, moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Chetek, Cornell, New Auburn, Sheldon, Conrath, Island Lake, Holcombe
and Chippewa Moraine State Rec Area.
This includes U.S. Highway 53 between mile markers 115 and 127.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4537 9092 4512 9093 4516 9162 4531 9166
4547 9068 4538 9068
TIME...MOT...LOC 2006Z 257DEG 24KT 4530 9114
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:31 AM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Aug 5, 11:04 AM CDT | Special Weather Statement | MPX | Barron | 41 min |
| Aug 5, 1:37 PM CDT | Special Weather Statement | MPX | Saint Croix | 38 min |
| Aug 5, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 47 min |
| Aug 5, 1:48 PM CDT | Special Weather Statement | MPX | Eau Claire | 27 min |
| Aug 5, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 40 min |
| Aug 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 35 min |
| Aug 5, 2:57 PM CDT | Special Weather Statement | MPX | Dunn | 48 min |
| Aug 5, 3:07 PM CDT | Special Weather Statement | MPX | Rusk | 53 min |
| Aug 5, 4:17 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 28 min |
| Aug 5, 4:51 PM CDT | Special Weather Statement | MPX | Pierce | 54 min |
| Aug 5, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 21 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.